Format

Send to

Choose Destination
Scand J Gastroenterol. 2012 Jan;47(1):64-7. doi: 10.3109/00365521.2011.627444. Epub 2011 Nov 16.

Gastric neuroendocrine carcinoma after long-term use of proton pump inhibitor.

Author information

1
Departments of Gastroenterology and Hepatology, St. Olavs Hospital, Trondheim, Norway. constantin.jianu@ntnu.no

Abstract

We present a case of a gastric neuroendocrine carcinoma in a patient with a history of long-term proton pump inhibitor (PPI) use. A 49-year-old man using PPI for the last 15 years due to gastroesophageal reflux disease developed progressive dysphagia, dyspepsia and weight loss. Upper gastrointestinal endoscopy, endoscopic ultrasonography and abdominal CT diagnosed a malignant tumor localized to a hiatal hernia. Fasting serum chromogranin A and gastrin concentrations were elevated (32 nmol/l and 159 pmol/l, respectively). Helicobacter pylori PCR analysis of antral biopsies was negative. Biopsies from endoscopically normal oxyntic mucosa showed enterochromaffin-like (ECL) cell hyperplasia. Tumor biopsies revealed a poorly differentiated neuroendocrine carcinoma. Sevier-Munger staining, immunohistochemistry and electron microscopy indicated ECL cell as origin of the tumor cells. Concerns have previously been raised about the safety of long-term PPI use due to a possible increased risk of cancer. This case illustrates a patient with a poorly differentiated neuroendocrine carcinoma with ECL cell characteristics probably induced by hypergastrinemia secondary to long-term PPI use.

PMID:
22087794
DOI:
10.3109/00365521.2011.627444
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center